Epub: Zikán et al. Bone mineral density and body composition in men with multiple sclerosis chronically treated with low-dose glucocorticoids. Physiol Res. 2012 Jun 6.
Aim: The aim of the study was to compare the bone mineral density (BMD) and body composition between ambulatory male MSers and control subjects and to evaluate the relationships among body composition, motor disability, glucocorticoids (GC) or steroid use, and bone health.
Methods: Body composition and BMD were measured by dual-energy X-ray absorptiometry in 104 ambulatory men with MS (mean age 45.2 yr) chronically treated with low-dose GC and in 54 healthy age-matched men.
Results: Compared to age-matched controls, MSers had a significantly lower total body bone mineral content (TBBMC) and BMD at all measured sites except for the radius. Sixty five male MSers (62.5 %) met the criteria for osteopenia and twenty six of them (25 %) for osteoporosis. The multivariate analysis showed a consistent dependence of bone measures (except whole body BMD) on BMI. The total leg lean mass % was as an independent predictor of TBBMC. The Expanded Disability Status Scale (EDSS), cumulative GC dose and age were independent determinants for BMD of the proximal femur.
Conclusions: Decreasing mobility in male MSers is associated with an increasing degree of osteoporosis and muscle wasting in the lower extremities. The chronic low-dose steroid (GC) treatment further contributes to bone loss.
"This confirms what we know already; MSers have thin bones which are weaker and normal and more likely to break. This is exacerbated by falls, which are common in MSers particularly as disability increases."
"Bone health in MS is very important and cannot be ignored, because of its link with fractures. Did you know MSers are twice as likely to suffer fractures than healthy controls and up to 6x as likely to suffer from fractures of the femur?"
"How do you improve bone health? You need to have your vD levels measured and if low supplemented. You also need your bone density assessed and if your bones are thin you may need other treatments. If you are having falls you need to be assessed by a physiotherapist to see if anything can be done to reduce the number and severity of your falls. Your other medications need to be reviewed; some of them may exacerbate bone thinning and others may be associated with sedation and poor coordination that could increase your risk of falls."
"Please don't ignore this issue; next time you visit your neurologist or MS nurse ask about your bone health."
Labels: Bone Density, steroids